Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Get headache and fear to death. Taking propranolol for anxiety. Effects of medication?

Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2009
Answered : 3014 Questions
I've started taking propranolol today for anxiety, I get headaches and a real fear of death. Just two questions. I'm on 20mg dose each day for the next month, two doses of 10mg each day. Is there any chance my heart will stop completely from these tablets as the doctor said yesterday my heart was fine and secondly does propranolol reduce your life?
Posted Mon, 1 Jul 2013 in General Health
Answered by Dr. Ivan R. Rommstein 1 hour later
Hi and welcome to XXXXXXX

Thank you for your query.

You should not worry.

Propranolol is a non-selective beta-blocker that prevents adrenaline from binding to various beta receptors mostly in heart. By blocking the effects of adrenaline on these receptors, the autonomic (physical) symptoms of anxiety/panic are reduced but has no effect on perception or the thought process(fear). It is not usually the first choice for panic attacks ,but doctor had a reason to prescribe it(perhaps you have very intensive physical symptoms of anxiety). Also it can be combined with some antidepressant or anxiolytic, but since you are young I wouldn't prescribe any more drugs.

Propranolol carries some rate of side effects, but heart stopping or anything similar wasn't reported. It will slow heart rate and blood pressure, but it cant cause heart to stop beating. You are taking low dosage and you don't need to expect any side effect, it can just help you.However, when you start to feel better you cant stop taking it or if you feel worse,you can add new drug.

There is no scientific proof that it reduces lifetime,this is not true. It can be only helpful when used in optimal doses and for optimal purpose.

Wish you good health. If you have any questions i ll be glad to help.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor